North Carolina, 2009Flood in North Carolina, September 7, 2009
September 7, 2009 · NWS ILM · 1 event in 1 county or zone
A trough of low pressure combined with deep moisture caused flooding in Pender County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure combined with deep moisture caused flooding in Pender County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 7, 12:20 PM EST, 25 minutes earlier.
Area forecast discussion, Sep 7, 12:20 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
120 PM EDT MON SEP 7 2009
.SYNOPSIS...
A STATIONARY FRONT WILL LINGER OFF THE COAST THROUGH THE END OF THIS
WEEK. A FEW IMPULSES OR AREAS OF LOW PRESSURE WILL SPORADICALLY
DEVELOP AND MOVE NORTH OR NORTHEAST ALONG THIS BOUNDARY THROUGHOUT
THE WEEK...AFFECTING AREAS MAINLY EAST OF INTERSTATE 95 WITH
CLOUDINESS AND POSSIBLE RAINFALL. DURING THE SAME TIME...HIGH
PRESSURE WILL RIDGE ACROSS THE CENTRAL PORTIONS OF THE CAROLINAS
FROM THE NORTHEAST STATES.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM MONDAY...CURRENT SURFACE ANALYSIS SHOWS A 1013MB LOW
PRESSURE SYSTEM OFF THE CHARLESTON SOUTH CAROLINA COAST. THIS
FEATURE IS TRUDGING UP THE COAST VERY SLOWLY. WATER VAPOR IMAGERY
SHOWS A SHORTWAVE DIGGING ACROSS THE TENNESSEE/MISSISSIPPI VALLEY.
THIS FEATURE IS ALLOWING THE LOW OFFSHORE TO BACK CLOSER TO THE
COAST. FORECAST MODELS HAVE JOGGED THE SURFACE FEATURE A BIT TO THE
EAST WITH THE 0600 UTC RUNS WHILE THE 1200 MODELS...ARE MORE
AGGRESSIVE WITH THE GENERATED RAINFALL MOVING INLAND. OVERALL EXPECT
A DREARY DAY TO CONTINUE ALONG THE COAST VIA THE SLOW MOVEMENT IF
NOTHING ELSE FROM THE SYSTEM. POPS REMAIN CATEGORICAL RIGHT ALONG
THE COAST TO ZERO FROM A LINE BISECTING BLADEN...COLUMBUS...AND
HORRY COUNTIES. TRIMMED BACK HIGH TEMPERATURES A DEGREE OR TWO ALONG
THE COAST WHERE THERE SHOULD BE LITTLE IF ANY SUNSHINE.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...SURFACE LOW THAT HAS DEVELOPED ALONG THE
STATIONARY FRONT...CURRENTLY EAST OF THE GA/SC BORDER...WILL BE IN
OR JUST NORTH OF THE AREA TUE MORNING. LOW WILL BE MOVING OFF TO THE
NORTH-NORTHEAST...RESULTING IN NORTH TO NORTHWEST FLOW AS THE LOW
EXITS AND HIGH PRESSURE BUILDS BACK SOUTH TUE INTO TUE NIGHT. DRIER
AIR WILL SLOWLY FUNNEL INTO THE AREA...WITH DRYING SPREADING FROM
SOUTHWEST TO NORTHEAST. INLAND SC WILL DRY OUT QUICKLY AND SHOULD A
GOOD BIT OF SUN. CLOUDS AND PRECIP WILL LINGER CLOSER TO THE
SOUTHEAST NC COAST WITH ONLY A FEW BREAKS OF LATE DAY SUN LIKELY.
TEMPERATURES WILL MIRROR THE CLOUD COVER...NEAR TO SLIGHTLY ABOVE
CLIMO SOUTHWEST DECREASING TO BELOW CLIMO NORTHEAST. LOW LEVEL
MOISTURE AND 5 TO 10 KT WINDS TUE NIGHT WILL KEEP LOWS NEAR TO
SLIGHTLY ABOVE CLIMO.
HIGH PRESSURE CONTINUE TO RIDGE INTO THE AREA FROM THE NORTH ON WED
AND WED NIGHT. FORECAST SOUNDINGS SHOW LIMITED MOISTURE THROUGH THE
COLUMN...PRECIPITABLE WATER VALUES AROUND 1.30 INCH WED AND WED
NIGHT. ALOFT FLOW IS WEAKLY DIVERGENT BUT FROM THE WEST-SOUTHWEST
WITH NO IMPRESSIVE WAVES IN SIGHT. EXPECT SOME LOW LEVEL CLOUD
DEVELOPMENT ALONG WITH SOME THIN CIRRUS ON WED BUT NO PRECIP.
FORECAST SOUNDINGS DO SUGGEST SOME LOW LEVEL CLOUDS DEVELOPING
OVERNIGHT. CLOUD COVER AND LIGHT BOUNDARY LAYER WINDS WILL HELP KEEP
LOWS NEAR CLIMO.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...UPPER TROFFING OVER THE EAST COAST CONTINUE INTO
SAT BEFORE IT GETS KICKED OFF TO THE NORTHEAST AS NEXT UPPER LOW
DROPS OUT OF CENTRAL CANADA AND INTO THE UPPER MIDWEST. AT THE
SURFACE HIGH PRESSURE WILL CONTINUE TO RIDGE DOWN TH COAST FROM THE
NORTH WHILE STATIONARY FRONT REMAINS WELL OFFSHORE. GFS NOW KEEPS
ALL PRECIPITATION ASSOCIATED WITH THIS FEATURE OFF THE COAST AND
ONLY SPITS OUT LIGHT PRECIP ACROSS PORTIONS OF THE AREA AS WEAK
SHORTWAVES PASS OVERHEAD. CONFIDENCE IN THESE FEATURES IS LOW AND
THUS POPS ARE KEPT LOW. CLOUD COVER AND THE THREAT OF PRECIP SHOULD
KEEP HIGH TEMPERATURES NEAR TO SLIGHTLY BELOW CLIMO BUT THERE WILL
BE POTENTIAL FOR TEMPS 3 TO 5 DEGREES WARMER ON ANY GIVEN DAY IF THE
CLOUD COVER IS MUCH LESS THAN EXPECTED. TEMPERATURES OVERNIGHT WILL
CONTINUE TO RUN NEAR TO SLIGHTLY ABOVE CLIMO.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
ONE OF SEVERAL...VERY EVIDENT ON RADAR...DRIFTING
TO THE NORTHWEST. BAND OF MOISTURE ON THE NORTHEAST SIDE WILL LIKELY
PROVIDE PRECIP NORTH OF THE ILM TERMINAL THROUGH A GOOD PORTION OF
THE AFTERNOON UNTIL A STRONG SHORT WAVE...EVIDENT ON WATER
VAPOR...KICKS THE LOW OFF TO THE NORTH. THIS WILL EFFECTIVELY SHUT
OFF PRECIP...HOWEVER A MVFR CEILING SHOULD REMAIN WITH A FEW HOLES
IN IT LATE AFTERNOON THROUGH EARLY EVENING. ABUNDANT LOW LEVEL
MOISTURE WILL ALLOW CEILING TO LOWER TO IFR OVERNIGHT. THE
VISIBILITIES MAY STAY UP...AS THE GRADIENT WILL KEEP THE WIND OVER 7
KTS MOST OF THE NIGHT. TUESDAY...SOME WRAP AROUND MOISTURE FROM THE
LOW MAY PROVIDE SOME ISOLATED SHOWERS. NORTHEAST WINDS WILL BECOME
NORTHWEST TONIGHT AS THE LOW MOVES NORTH...WITH A GUSTY WEST
NORTHWEST FLOW TUESDAY.
EXTENDED OUTLOOK THROUGH FRIDAY...CONDITIONS IMPROVING TO VFR
TUESDAY MIDMORNING...WITH ONLY ISOLATED SHOWERS EXPECTED THROUGH FRIDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM MONDAY...IT APPEARS THE SURFACE LOW OR ELONGATED TROUGH
OF LOW PRESSURE IS SITTING RIGHT ON TOP OF 41013 AS WINDS ARE DOWN
TO 13 KNOTS AND PRESSURE IS HOLDING STEADY AT 1013MB. HAVE MADE A
FEW CHANGES TO SHOW MORE NORTHEAST WINDS WITH THE SURFACE LOW
FORECAST TO TAKE A MORE OFFSHORE TRACK. SEAS ARE A RUNNING SLIGHTLY
LOWER THAN FORECAST PROBABLY DUE TO THE LOWER WINDS. WILL MAINTAIN
THE SMALL CRAFT ADVISORY FOR WITH A 4-6 FOOT RANGE IN SEAS BUT MAY
NEED TO SCALE BACK WITH SUBSEQUENT UPDATES.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...ENTIRE PERIOD WILL BE MARKED BY NORTH TO
NORTHWEST FLOW AS SURFACE LOW JUST OVER OR JUST NORTH OF THE CAPE
FEAR TO SURFACE CITY WATERS MOVES OFF TO THE NORTH-NORTHEAST. AS THE
LOW EXITS HIGH PRESSURE WILL AGAIN RIDGE IN FROM THE NORTH. GRADIENT
MAY BECOME PINCHED TUE NIGHT INTO WED MORNING AS THE HIGH STARTS TO
BUILD IN. SPEEDS DURING THE PERIOD MAY REACH A SOLID 15 KT ACROSS NC
WATERS. OTHERWISE SPEEDS WILL GENERALLY BE 10 TO 15 KT WITH SEAS 2
TO 4 FT...HIGHEST NORTH OF CAPE FEAR.
LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...NORTHERLY FLOW CONTINUE THROUGH THE PERIOD WILL
STALLED FRONT WELL SOUTH AND EAST OF THE WATERS AS HIGH PRESSURE
BUILDING IN FROM THE NORTH. WIND SPEEDS WILL GENERALLY BE 10 TO 15
KT WITH SEAS 2 TO 3 FT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR AMZ252-
254-256.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR AMZ250.
&&
NEAR TERM...SHK
SHORT TERM...III
LONG TERM...III
AVIATION...43Hazardous weather outlook, Sep 7, 2:45 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
345 AM EDT MON SEP 7 2009
NCZ087-096-099-SCZ017-023-024-032-033-039-080745-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
345 AM EDT MON SEP 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ097-100-101-SCZ034-046-080745-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
345 AM EDT MON SEP 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ252-254-256-080745-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
345 AM EDT MON SEP 7 2009
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-080745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
345 AM EDT MON SEP 7 2009
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Pender
- When
- September 7, 12:45 PM EST to 9:15 PM EST
- Where
- Pender County, 2 mi SW of Hampstead to 3 mi ENE of Hampstead
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.349, -77.745
Rain, ranging from six to ten inches, fell over portions of eastern Pender County. Several major roads were closed, including Hwy 210 and SR-1561. Hughes Road was washed out. Other secondary roads with standing water included Azalea Dr., Sloop Pt Rd., and many roads in Surf City. Many yards had standing water on them.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 7 to 8, 2009$750,000 · 3.5 in hail · 6 events
- Hail and Damaging Winds in Nebraska, September 7, 2009$254,000 · 1.75 in hail · 3 events
- Flash Flooding and Flooding in Kansas, September 7 to 8, 2009$160,000 · 65 kt wind · 6 events
- Flood and Hail in Kansas, September 7 to 8, 2009$125,000 · 1 in hail · 8 events
- Hail in Kansas, September 7, 2009$80,000 · 1 in hail · 1 event
- Flood in Ohio, September 7, 2009$75,000 · 1 event
- Tornado and Hail in Tennessee, September 7, 2009$36,000 · EF0 · 8 events
- Wildfire in California, September 7 to 12, 20094 injured · 1 event
- Damaging Winds in Tennessee, September 7, 2009$5,000 · 50 kt wind · 3 events
- Waterspouts in Gulf of Mexico, September 7, 20092 events
- Flood in Kentucky, September 7, 20091 event
- Heavy Rain in Kentucky, September 7, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195949.